Skip to main content
main-content
Top

21-06-2018 | Article

A guide to the management of adverse events in patients receiving immunotherapy treatment for cancer

5. Renal immune-related adverse events

What are renal irAEs?

Acute kidney injury (AKI) is defined as a sudden and usually reversible loss of renal function that develops over a period of days or weeks and is often accompanied by a reduction in urine volume. While immune-mediated toxicity should be considered in patients presenting with signs and symptoms of AKI, other potential causes should be excluded.

Potential causes of acute renal failure can be split into 3 categories:

Pre-renal

  • Hypovolemia: diarrhea, diuretics, diabetic ketoacidosis, sepsis, hemorrhage.
  • Decreased cardiac output
  • Renal artery obstruction
  • Severe liver failure

Renal

  • Ischemia
  • Drug toxicity (eg gentamycin)
  • Renal vein/artery thrombosis
  • Vasculitis

Post Renal

  • Obstruction of the renal tract: enlarged prostate, bladder outflow obstruction, pelvic masses, renal stones

One analysis of the pathology underlying immune-related renal toxicity has shown acute tubulointerstitial nephritis, as well as granulomatous features and thrombotic microangiopathy [1].

Incidence and onset of renal toxicity

Although one of the rarer toxicities of immunotherapy, cases of renal toxicity have been reported in the literature and HCPs need to be aware that this is a potential complication of ICIs. Analysis of data from phase II and III trials incorporating 3695 patients shows that AKI occurred in 2.2% of cases, and grade 3 or 4 events occurred in 0.6% of cases [1]. The interval between initiation of an ICI and AKI varied from 21 to 245 days. In addition, there was a higher incidence of AKI in patients who had combination immunotherapy with nivolumab and ipilimumab, than in patients who received ipilimumab, nivolumab, or pembrolizumab monotherapy.

Symptoms and management of renal toxicities

Patient assessment

Patients in the early stages of renal injury are often asymptomatic, and therefore regular blood tests should be performed in order to detect problems as soon as possible. Patients should be assessed for the following:

  • Any rise in serum creatinine and/or urea should be a cause for concern.
  • Oliguria (decreased urine output)
  • Weakness, fatigue, or confusion
  • Anorexia
  • Pallor, itching, rashes, or pigmentation
  • Breathlessness
  • Nausea and vomiting
  • Anemia (more common in chronic renal failure)

Investigations

  • Full blood count, biochemical profile, C-reactive protein, and erythrocyte sedimentation rate
  • Urinalysis and microscopy
  • Blood cultures
  • Renal ultrasound to exclude obstruction
  • A renal biopsy should be performed to establish inflammation. In the majority of patients who have biopsy there are signs of interstitial nephritis [3].  

Treatment

If immune-mediated AKI is suspected, patients should be prescribed high-dose steroids according to local protocols. Urea and electrolytes including serum creatinine should be monitored daily.

Nursing care should involve close monitoring of fluid balance, and of body weight should be recorded daily.

Most patients respond to immunosuppression with high dose steroids [2]; however, in patients who are steroid resistant, other immunosuppressive drugs such as mycophenolate should be considered.

Complications of AKI

  • Metabolic acidosis
  • Hyperkalemia – leading to arrhythmias
  • Fluid overload
  • Pulmonary edema
  • Chronic renal failure

Management algorithm

An algorithm for managing immune-related renal toxicities has been published by the Clatterbridge Cancer Centre NHS foundation Trust and European Society for Medical Oncology (ESMO) Guidelines Committee. This has been utilized and adapted by other cancer centers are user friendly and offer safe, concise and standardized management of renal irAEs.

Click here for the Clatterbridge Cancer Centre NHS Foundation algorithm on managing immune-related renal toxicities.

Immunotherapy and renal transplant

There is currently limited experience of patients with renal transplantation having anti-CTLA-4 and anti-PD-1 checkpoint inhibitors. The available literature has been reviewed and while CTLA-4 inhibitors do not seem to induce rejection, PD-L1 inhibitors either alone or in conjunction with CTLA-4 do seem to be contraindicated [3]. It may be the case that carefully controlled immunosuppression prior to introduction of anti PD-1 inhibitors may still enable these drugs to be given safely; however, this should only be considered under close collaboration between the oncologist and renal physician. This is still an area where there is a lot to learn and oncologists sharing case studies will be able to provide more information in the future.

˂ Back: Gastrointestinal irAEs                                   Next: Endocrine irAEs​​​​​​​

Literature